Change background image

Kava side effects

Discussion in 'Health & Wellness' started by Kava1000, Feb 11, 2019.

  1. Kava1000

    Kava1000 New Member

    Hi all,
    Last November I started drinking kava tea made from powder I purchased from a reputable online source. My hope was that it would help me with my anxiety issues.
    I'm not sure I sensed any improvement as far as anxiety, however after a week or so I started feeling a slight discomfort in the liver area. Having read about the reported liver issues supposedly caused by kava, I told my doctor about it, and she recommended a break from kava and to have tests done to see what was going on. It turned out my liver numbers were slightly elevated:
    AST 38 U/L (normal range: 0 - 37 U/L)
    ALT 72 U/L (normal range: 0 - 60 U/L)

    I had never had any liver issues and I rarely consume alcohol.
    I repeated the tests after four weeks of no kava use, and the numbers dropped down to normal:
    AST 26 U/L (normal range: 0 - 37 U/L)
    ALT 41 U/L (normal range: 0 - 60 U/L).

    I had read a lot about kava before I started using it, and most of those who consume it say it doesn't cause them any issues, so I'm not sure how to interpret all this.
    I have stopped using kava for the time being, but I would gladly start again if I could figure out a way to avoid these issues.
    Any ideas?
    Thanks.
  2. Edward

    Edward Aluballin' in the UK Kava Vendor

    That is very unusual, I have been drinking kava for 3 or 4 years now and my liver numbers always come out fine when checked. It's difficult to say what is causing it in your case but have you ruled out any and all other possibilities for it?
  3. Kava1000

    Kava1000 New Member

    I haven't ruled out other possibilities, but I think it's very likely it's due to kava based on the sequence of events I described above.
  4. sɥɐʞɐs

    sɥɐʞɐs ‾‾‾‾‾‾‾‾‾‾‾ Review Maestro

    We have entire thread dedicated to regular heavy kava drinkers blood work results, In almost all cases the liver results are perfect and in some cases they even improve over some people's previous results. In your case, if there isn't any other variable factors involved, like an interaction with another medication etc... Then you may be an unfortunate and rare case of having genetics that can't handle metabolizing kava properly. This being the case, it would be your body's problem, not a problem with kava in general.

    I'd like to see you start drinking kava regularly again, get tested again...and then stop drinking kava again and get tested one more time. Update us with the results if you do it.
  5. Edward

    Edward Aluballin' in the UK Kava Vendor

    @Kava1000 it's not that we're closing our minds completely to the idea that the results could be the effects of kava it's just that it's vanishingly rare for anyone to experience poor liver results after drinking kava. Yes the sequence of events that you describe do seem to point to kava being the reason for those results but I would also like to know if you were taking any other supplements/meds/drugs alongside the kava. Also what was the kava you were drinking exactly? No need to mention the vendor but were you drinking instant, micro or med grind, how was it prepared and where was it from (in term of country)?
  6. Saghloqh

    Saghloqh Member

    Out of curiosity, what is the reputable online source?

    There are many medications which can interact with kava to have more of a liver load than otherwise. As an example, acetaminophen (tylenol) at its baseline is already not fantastic for your liver. Combined with kava, it is even worse as certain kavalactones affect its metabolism and may cause heavier buildup.

    In addition, the metabolism of flavokavain B, which seems to be the primary driver of liver issues in kava, can have an increased effect if other herbs or substances you take inhibit the enzymes that break it down.

    Are there any other herbal products, drugs, or substances you're taking, even ones that have caused you no harm in the past?

    If not, it could be possible that you are genetically predisposed to metabolize kava constituents more slowly, I.e. having less copies of alleles that encode for various liver enzymes than the average population.

    If you try kava again and are willing to experiment, it might be worth picking up a glutathione supplement from a health food store. This paper indicates that the toxicity of FKB can be at least in part normalized by glutathione supplementation.
  7. verticity

    verticity I'm interested in things

    The following is my personal opinion about this, since I'm not qualified to give medical advice.

    You say:

    1) You are unsure if kava helped your anxiety.
    2) You experienced slightly elevated liver enzyme levels while drinking kava.
    3) Which resolved after stopping kava

    Point (1) indicates you didn't get much benefit from kava. (2) and (3) are evidence, but not proof, that kava might have been the cause of the increased liver numbers. Given those facts my personal opinion is that maybe it is best that you avoid kava. Everyone is different, and kava is not for everyone. In your case it might not be worth it.

    But if you really do want to experiment with it some more, definitely discuss it with your doctor and monitor your liver closely.
  8. Kava1000

    Kava1000 New Member

  9. Intrepidus_dux

    Intrepidus_dux Kava Enthusiast

    If you want to try kava again, take milk thistle. Though if you didn't feel any benefits from the kava this seems a bit pointless.
  10. Zac Imiola (Herbalist)

    Zac Imiola (Herbalist) Kava Enthusiast

    That's it right there. ^^ thyroid medication makes it a synergestic problem between kava and the medication. You should write the name of the medication so we can introduce it into the things not to mix with kava section.
    verticity likes this.
  11. Zac Imiola (Herbalist)

    Zac Imiola (Herbalist) Kava Enthusiast

    On the aspect of your anxiety. Do you get hot when you get anxious and feel extra hungry or eat less ? Or do you feel cold ?
  12. verticity

    verticity I'm interested in things

    Yup, thyroid hormone can interact with many medications (and also with foods and vitamins)
    https://www.drugs.com/drug-interactions/thyroid-desiccated.html
  13. Zac Imiola (Herbalist)

    Zac Imiola (Herbalist) Kava Enthusiast

    It's interesting to that when you look at the list of drugs, the stimulants such as prozac and that one that ends in amfetamine are the major risk ones. Since thyroid controls metabolism and so you'd go into a hyperdrive then
  14. Kava1000

    Kava1000 New Member

    I take 25mg levothyroxine (synthetic hormone very similar to natural one) per day which brings me to within normal range.

    If I understand things correctly, the interactions that are mentioned happen in the digestive system, which can cause it not to be absorbed as much, but once in the blood stream, it's no different than one's own secreted hormone. That's why levothyroxine is taken on an empty stomach one hour before a meal or other medication.

    So given that I have the same amount of thyroid hormone in my system as anybody else with normal numbers, it seems that it should not cause any issues with kava or anything else.
  15. verticity

    verticity I'm interested in things

    This is a good point. It may well be unrelated.

    One thing I did turn up in my Googling is this article about how sometimes thyroid disorders themselves (both hypo- and hyper-) can be associated with abnormal liver tests, due to the general fact that the liver and thyroid interact functionally:
    https://www.ncbi.nlm.nih.gov/pubmed/7548816/

    The abstract mentions that elevated AST can be associated with hypothyroidism, for example. (And also mentions that anti-thyroid medication--the opposite of what you are on--can cause "transient subclinical hepatotoxicity")
    Last edited: Feb 16, 2019
  16. Intrepidus_dux

    Intrepidus_dux Kava Enthusiast

    I take levothyroxine as well and am not having problems from it. Each person is different though
  17. Saghloqh

    Saghloqh Member

    Levothyroxine itself is not an inhibitor or inducer or any of the CYP450 family of hepatic enzymes, which is where there most likely would be an interaction affecting the liver.

    Very unlikely that it's a medication interaction if it's the only thing you take.

    Given that, if the single variable that you are introducing and withdrawing is the kava, and the results are replicable, unfortunately it may just be the kava.
    verticity likes this.
  18. Zac Imiola (Herbalist)

    Zac Imiola (Herbalist) Kava Enthusiast

    verticity likes this.
  19. Intrepidus_dux

    Intrepidus_dux Kava Enthusiast

    I feel like @BulamamatoNCIRVCKKPC would be the best person to address this, being a pharmacist and all.
  20. BulamamatoNCIRVCKKPC

    BulamamatoNCIRVCKKPC Learn to love me, assemble the ways...

    Sorry, I've been MIA. Synthroid is a very narrow therpeutic medication, in any circumstances. I'm not sure what the exact symptoms are that are being displayed here but I don't think that kava is responsible. Those who need Synthroid seem to need to change their dose somewhat often based on bloodwork or just how they feel. I hope that helps a little bit.